Alert archive / Wyoming / Tornado Warnings in 2018
Tornado Warning 16, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jul 26, 2018, 1:53 PM MDT for Johnson County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 1:53 PM MDT (19:53 UTC)
- Expired
- Jul 26, 2018, 2:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 182 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WFUS55 KRIW 261953
TORRIW
WYC019-262030-
/O.NEW.KRIW.TO.W.0016.180726T1953Z-180726T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
153 PM MDT THU JUL 26 2018
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Southeastern Johnson County in north central Wyoming...
* Until 230 PM MDT.
* At 153 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles east of Mayoworth, or 12 miles north of
Kaycee, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Johnson County.
This includes Interstate 25 between mile markers 261 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4392 10669 4403 10650 4383 10614 4364 10652
TIME...MOT...LOC 1953Z 328DEG 23KT 4389 10656
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Baker1 follow-up statement
259
WWUS55 KRIW 262010
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
210 PM MDT THU JUL 26 2018
WYC019-262030-
/O.CON.KRIW.TO.W.0016.000000T0000Z-180726T2030Z/
Johnson-
210 PM MDT THU JUL 26 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
SOUTHEASTERN JOHNSON COUNTY...
At 210 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Kaycee, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fort Reno Historical Site.
This includes Interstate 25 between mile markers 261 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4383 10663 4396 10637 4383 10614 4364 10652
TIME...MOT...LOC 2010Z 328DEG 23KT 4380 10648
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BakerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:36 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 26, 1:36 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 136 PM MDT Thu Jul 26 2018 .SHORT TERM...This evening through Friday The current pattern will continue this afternoon and Friday. West to northwest flow aloft over unstable sfc conditions east of the Divide with light winds, generally east to southeast and dewpoints in the upper 40s into the 50s. Cape values of 1000-1500 J/kg, along with bulk shear values of 40 to 50kt, will also remain in place through Friday. Strong storms, with a few becoming severe, will continue through sunset this evening. The best chances for severe storms will be in Johnson and Natrona counties. Showers will continue east of the Divide tonight, becoming confined to northern portions and eventually northern Johnson County by sunrise Friday morning. Isolated to scattered thunderstorms will return to areas east of the Divide Friday, but will include Yellowstone and Sweetwater County. Isolated showers will be possible across southern portions Friday morning, with thunderstorm activity confined to mainly Sweetwater, with extreme southern portions of Sublette and Fremont counties also included. Storms in these areas will be dry, as RH values will be in the teens. They will not be as strong as well, due to the drier air impacting Cape values. Thus, strong gusty winds will be the main threat with these storms. .LONG TERM...Friday night through Thursday Cold air will remain behind a front extending along the Continental Divide from northwest Wyoming to south central Wyoming with subtropical moisture moving north and east over the front. This will continue to support scattered showers with isolated to scattered thunderstorms along an north of the front, being most numerous over the mountains. This will extend from Friday night through Sunday evening with cool temperatures to the north and warmer air in the south and southwest. Hotter high pressure will build north and east from the Great Basin Monday through Thursday with decreasing showers and thunderstorms and warmer temperatures returning to much of the area. && .AVIATION...For the 00Z TAFS through 00Z Saturday Isolated to scattered showers and thunderstorms along and east of the Continental Divide will begin to subside this evening. A few storms will likely be strong, isolated severe, with hail and heavy rain through 04Z; possible brief IFR/MVFR conditions. Little to no activity is expected west of the Divide (KJAC- KPNA- KBPI- KRKS). A thunderstorm complex may move out of central Montana into north central and northeast Wyoming late this evening into early Friday morning, mainly along and east of Interstate 25. Strong northerly outflow winds may precede this line of storms. The storms should track north and east of KCPR early Friday morning. Isolated to scattered afternoon thunderstorms will return Friday, affecting all but the far west (KJAC-KBPI-KPNA). A few strong to severe storms will once again be possible along and east of the Continental Divide. && .FIRE WEATHER... Isolated to scattered thunderstorms will stay mainly confined to areas east of the Divide this evening. A few strong to severe storms could still be ongoing this evening through sunset over 281 and 285. Scattered showers will continue over these zones tonight into Friday morning. Conditions over 277 and 279 will recover tonight, with Red Flag conditions returning Friday afternoon and evening. Otherwise, temperatures overnight will be slightly warmer, with RH values about 20 percent lower than last night. Temperatures Friday will be slightly cooler across northern portions. West-northwest winds will be a bit stronger across 277, 278, 279 and 289 as well, with RH values once again dropping into the middle teens. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Friday for WYZ277-279. && SHORT TERM...LaVoie LONG TERM...Baker AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 203 AM MDT Thu Jul 26 2018 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 203 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms, especially along and east of the Continental Divide. Some of these storms will likely produce small hail, locally heavy rainfall, frequent lightning, and strong gusty winds. There will be a few strong thunderstorms and even isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday afternoon through Saturday night...Scattered thunderstorms, especially along and east of the Continental Divide. Sunday...Isolated afternoon and evening thunderstorms along and east of the divide. Tuesday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters urged to report wind gusts past 45 mph, hail size, and rainfall amounts. Thank you.
In the hours before
Special weather statement, Jul 26, 8:08 AM MDT, 5 hours 45 minutes before
Special Weather Statement National Weather Service Riverton WY 808 AM MDT THU JUL 26 2018 WYZ011-020-261445- Southeast Johnson County-Natrona County Lower Elevations- 808 AM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND NORTH CENTRAL NATRONA COUNTIES UNTIL 845 AM MDT... At 808 AM MDT, Doppler radar was tracking a strong thunderstorm over Hole In The Wall, or 12 miles southwest of Kaycee, moving southeast at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Johnson and north central Natrona Counties, including the following locations... Willow Creek School. This includes Interstate 25 between mile markers 220 and 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4319 10657 4363 10694 4371 10683 4336 10629 TIME...MOT...LOC 1408Z 319DEG 40KT 4357 10679 Baker
Special weather statement, Jul 26, 12:13 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Riverton WY 1213 PM MDT THU JUL 26 2018 WYZ009>011-261900- Southeast Johnson County-Northeast Johnson County-Bighorn Mountains Southeast- 1213 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 100 PM MDT... At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm over Saddlestring, or 13 miles northwest of Buffalo, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Buffalo around 1230 PM MDT. Other locations impacted by this storm include Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 283 and 299. Interstate 90 between mile markers 54 and 57, and between mile markers 63 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4445 10710 4455 10690 4418 10645 4408 10676 TIME...MOT...LOC 1813Z 324DEG 37KT 4444 10695 Baker
Special weather statement, Jul 26, 1:27 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
127 PM MDT THU JUL 26 2018
WYZ011-262000-
Southeast Johnson County-
127 PM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
200 PM MDT...
At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Mayoworth, or 21 miles north of Kaycee, moving
southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Reno Historical Site around 200 PM MDT.
This includes Interstate 25 between mile markers 271 and 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4370 10644 4412 10680 4417 10670 4417 10668
4385 10613
TIME...MOT...LOC 1926Z 317DEG 33KT 4401 10659
BakerThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jul 25, 7:29 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jul 26, 8:08 AM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 8:38 AM MDT | Red Flag Warning | RIW | Lincoln, Sweetwater, Uinta | 3 days |
| Jul 26, 12:13 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| Jul 26, 12:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:27 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
| Jul 26, 1:42 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 1:55 PM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 26, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Jul 26, 2:18 PM MDT | Tornado Warning | RIW | Johnson | 27 min |
| Jul 26, 2:31 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 29 min |
| Jul 26, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jul 26, 2:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Jul 26, 2:55 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 35 min |
| Jul 26, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 46 min |
| Jul 26, 3:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Jul 26, 4:10 PM MDT | Special Weather Statement | RIW | Hot Springs | 35 min |
| Jul 26, 4:42 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jul 26, 4:52 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 38 min |
| Jul 26, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 48 min |
| Jul 26, 5:16 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jul 26, 5:21 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Jul 26, 5:22 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 38 min |
| Jul 26, 5:32 PM MDT | Special Weather Statement | RIW | Washakie | 28 min |
| Jul 26, 5:41 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 19 min |
| Jul 26, 5:44 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Jul 26, 5:52 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.